In this essay, the Gibbs’ (1988) reflective cycle will be used as a framework to reflect on medical error clinical issue. The framework consists of six stages, guiding and deepening the reflection process (Bassot, 2016). The six stages are as follows: description, feelings, evaluation, analysis,conclusion, and action plan (Jayatilleke, & Mackie, 2013).
Patient A underwent a mechanical valve replacement operation, requiring him to consume lifelong warfarin, a high alert medication. His medical officer ordered 1mg of warfarin before rounding after reviewing his PT/INR result. After the order was verified by a pharmacist,I proceed to serve it to patient A. After rounding, the consultant wanted to reduce the dose to 0.5mg and concern over medication error is raised. The consultant wanted to know why the warfarin was served before they reviewed the patient and placed the patient on close monitoring.Fortunately, patient A did not develop any complications.
When questioned, I was baffled and at a loss of words. I believed that I had been compliant with the medication administration protocol. However, I was scared and my heart was beating fast. I did not know how to answer to the consultant and was afraid that something bad would happen to the patient. In the end, I was relieved knowing that nothing had happened to the patient.
I made the mistake of not confirming the dose of a high alert medication before serving it to the patient as I was task-focused, wanting to finish my work in time before handing over to the next shift. It was also not appropriate for the medical officer to order a high alert medication requiring maintenance dosing adjustments without rounding and consulting his seniors. This incident serves as a reminder that I should not blindly follow the doctor’s order even if it is verified by the pharmacist. It is also good to note that the patient did not develop any complications.
According to Aronson (2009), it is important to avoid medication error in maintaining a balanced prescription which reduces the chances of an adverse drug reaction and harm to the patient. The harm which is induced by medication errors associated with anticoagulants can be serious or even fatal for the patient (Henriksen, Nielsen, Hellebek, & Poulsen, 2017). Henriksen et al. (2017) also found that clinically, the most crucial phase resulting in harm to the patient would be the prescription phase.
To sum up, I understood that warfarin being a high alert medication should be handled properly. I should have taken time to confirm the medication order with the medical officer if the registrar or consultant has yet to review the patient. It is apparent that what is done could potentially have caused harm to patient A in which luck was with the patient this time and nothing major happened to him. I realized that I should work towards being a critical thinking nurse and not just another pair of hands following the doctor’s order. In the future, if the medical officer orders warfarin for a patient, I will ensure that the order is reviewed by a registrar or consultant before serving it to the patient. I will highlight this incident to my colleagues for them to be diligent, not repeating the same mistake as I did.
In this essay, medication error clinical issue has been highlighted and reflected upon with the use of Gibbs’ (1988) reflective cycle as a framework. When in doubt, confirmation of the prescription should be carried out, especially for high alert medications.
Aronson J. K. (2009). Medication errors: definitions and classification. British journal of clinical pharmacology, 67(6), 599-604.
Bassot, B. (2016). The reflective journal (2nd ed.). London: Palgrave.
Henriksen, J. N., Nielsen, L. P., Hellebek, A., & Poulsen, B. K. (2017). Medication errors involving anticoagulants: Data from the Danish patient safety database. Pharmacology research & perspectives, 5(3), e00307.
Jayatilleke, N., & Mackie, A. (2013). Reflection as part of continuous professional development for public health professionals: A literature review. Journal of Public Health, 35(2), 308-312.